Maryland, 2003Flash Flood in Maryland, July 3, 2003
July 3, 2003 · NWS AKQ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 3:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 3, 3:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST THU JUL 3 2003
REMNANTS OF BILL CONT TO TRACK E...AND BEST LLVL CNVRGNC CONTS TO BE
FROM ERN VA TO LWR MD...WHERE HEAVIEST DOWNPOURS HV DVLPD. UPR
DEFORMATION RAINS CONT ON W SIDE OF MIDLVL CENTER...SO ALL AREAS WL
SEE SOME RAIN DURG THE EVENING...WHILE AREAS ARND THE BAY THRU THE
COAST WL SEE RAIN CHANCES INTO EARLY MORN. STILL WATCHING OUT FOR
TSTMS TO FORM IN BEST LLVL CNVRGNC IN ERN AREAS...SINCE SE VA RCHD
INTO 80S THS AFTN...SO WL KP AN EYE.
NXT ISSUE IS THE HEAT ON FRI AND SATURDAY. BASED ON MEAN FLO BEING
DOWNSLOPE...AND LLVL THERMAL RDG IN AREA...TEMPS 90 TO 95...WTH DEW
PTS ARND 70...RESULTS IN HEAT INDICES 100 TO 105...SO PEOPLE WL
CRTNALY FEEL THE HEAT DURG OUTDOOR ACTIVITIES...ESPCLY SINCE WE
HAVENT HAD MANY HEAT SPELLS SO FAR THIS SEASON. SPS WL BE ISSUED.
AS FAR AS A PSBL FRNTL PASSAGE OVR THE WEEKEND...GDNC CONTS TO BE
INCONSISTENT...AS IS TYPICAL DURG THE DOLDRUMS OF SUMMER...ESPCLY
WTH VRY WK SRN STREAM FLO...AND ESSENTIALLY ZNL NRN STREAM FLO.
PAST GDNC SUGGESTED MORE DEFINITIVE FRNTL PASSAGE LT THIS
WEEKEND...NOW GDNC HAS BACKED OFF. GDNC WL CONT TO ADJUST WTH
TIME...MUST KP TRACK OF ANY MCS THAT FORM ASSOC WTH WK UPR IMPULSES
IN NRN PLAINS AND MIDWEST TO OHIO VALLEY.
WTH THERMAL RDG FROM TN/OHIO VALLEY...AND NRN STREAM ZNL FLO...PATN
SUPPORTIVE OF MCS FORMATION...EVENTUALLY TRACKING INTO ERN
AREAS...BUT TIMING DIFFICULT. SOME CONSENSUS IN GDNC OF A BNDRY LYR
WND SPD MAX TRACKING THRU NRN AREAS SATURDAY NGT...SUGG CHCS FOR
TSTMS IN NRN AREAS SATURDAT NGT. UPR HGHTS FALL A BIT...BUT NOT
MUCH OF A SFC WHSFT REFLECTION AND NO INDCTN OF LLVL COOLING THRU
SATURDAY NGT. UPR HGHTS FALL A LTL MORE ON SUNDAY...AND SOME MINOR
COOLING AT THE BNDRY LYR...SO ANTHR CHC OF TSTMS SUNDAY
AFTN...ACROSS THE ENTIRE AREA...BUT JUST SCT...BOTH SATURDAY NGT AND
SUNDAY AFTN.
HUGE DIFFERENCES IN GDNC MONDAY THRU THU...AND NOW WTH THE NEW GFS
SUGGESTING THE SFC BNDRY PSBLY NOT TRACKING S OF THE REGION...THE
OLD 00Z XTND GFS SUGG OF SFC BNDRY PROVIDING FOCUS FOR RAIN CHCS
LUKS MORE QUESTIONABLE. ECMWF SUGG SFC BNDRY REMAINS FRTHR N...WHCH
SUGG LESS RAIN CHCS AND WARMER TEMPS. MEAN LLVL/MIDLVL FLO REMAINS
GNRLY W...SO WITHOUT DIFINITIVE/ORGANIZED LLVL CONVERGENCE DUE TO HIGHLY
UNCERTAIN POSN OF SFC BNDRY...NOT ADDING RAIN CHANCES...ALTHO THE
TYPICAL CLIMO ISOLD TSTM PSBL IN THE PERSISTENTLY HOT...HUMID
AIRMASS...NOT WORTH PUTTING IN FCST WHCH WUD PRODUCE PERCEPTION THAT
A RAINY PD IS FCST. WETTER SCENARIO JUST MAY HAPPEN...BUT DAY 5-7
FCST IN THE DOLDRUMS OF SUMMER HIGHLY UNCERTAIN.
ON CSTL WTRS...WNDS AND SEAS CONT TO COME DOWN...SO OTHER THAN WNDS
PICKING UP TWD BUT NOT QUITE TO SCA SATURDAY...NO SCA WNDS OR SEAS.
SBY 67 90 70 93 / 40 10 10 10
OXB 68 82 71 85 / 40 10 10 10
ECG 70 89 74 89 / 30 10 10 10
ORF 72 90 74 91 / 40 10 10 10
PHF 70 94 74 92 / 40 10 10 10
AKQ 69 94 72 94 / 30 10 10 10
RIC 69 93 72 93 / 30 10 10 10
FVX 67 94 71 94 / 30 10 10 10
.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
NS
Hazardous weather outlook, Jul 3, 4:45 AM EST, 13 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT THU JUL 03 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS AND
FLOODING OF POOR DRAINAGE AND LOW LYING AREAS TODAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 3, 3:07 PM EST, 2 hours 53 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-040900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT THU JUL 3 2003
...HOT WEATHER RETURNS TO THE REGION TOMORROW AND SATURDAY...
WEAK HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND ON
INDEPENDENCE DAY...BRINGING A RETURN TO SUNSHINE AND HOT WEATHER.
AS THE BERMUDA HIGH DOMINATES THE WEATHER THROUGH SATURDAY...THE
STRONG JULY SUN...COMBINED WITH THE HUMIDITY...WILL RESULT IN A
RETURN TO HOT WEATHER CONDITIONS.
TEMPERATURES WILL CLIMB TO THE LOWER TO MID 90S ACROSS THE
REGION...WITH HEAT INDICES RISING TO 100 TO 105...BOTH INDEPENDENCE
DAY AND SATURDAY. THE ONLY RELIEF FROM THE HEAT WILL LIKELY BE
ALONG THE WATER AROUND THE CHESAPEAKE BAY AND ATLANTIC
BEACHES...WHERE TEMPERATURES WILL CLIMB TO THE MID TO UPPER 80S. A
WEAK COOL FRONT WILL APPROACH SATURDAY NIGHT AND SUNDAY...COOLING
TEMPERATURES ACROSS THE ENTIRE AREA INTO THE UPPER 80S TO AROUND 90
FOR SUNDAY INTO NEXT WEEK.
PERSONS PLANNING OUTDOOR ACTIVITIES DURING THIS WEEKEND SHOULD BE
PREPARED FOR HOT AND HUMID WEATHER CONDITIONS. WEAR LOOSE
FITTING...LIGHT COLORED AND LIGHT WEIGHT CLOTHES...AND DRINK NON
ALCOHOLIC BEVERAGES FREQUENTLY.
CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO
THESE CONDITIONS. CHECK ON PEOPLE WHO MAY BE AT RISK.
FINALLY...PLEASE REMEMBER PETS AND OTHER DOMESTIC ANIMALS. THEY
NEED...AT A MINIMUM...A SHADED AND WELL VENTILATED ENVIRONMENT AND
ACCESS TO PLENTY OF COOL WATER.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.
NS
Flash Flood, Dorchester
- When
- July 3, 6:00 PM EST to 7:00 PM EST
- Where
- Dorchester County, Bucktown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.423, -76.083 (the zone’s center; the record gives no point)
Numerous secondary roads closed in central and northern Dorchester county due to heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 3 to 9, 20033 deaths · 93 injured · 9 events
- Hail and Damaging Winds in North Dakota, July 3, 2003$30 million · 1.75 in hail · 23 events
- Tornado and Hail in South Dakota, July 3, 2003$75,000 · F2 · 4 events
- Wildfire in California, July 3, 20035 injured · $750,000 · 1 event
- Damaging Wind in South Dakota, July 3, 2003$1.0 million · 61 kt wind · 1 event
- Wildfire in California, July 3 to 4, 2003$810,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 3 to 4, 20032 injured · 71 kt wind · 63 events
- Tornado and Damaging Winds in Iowa, July 3 to 4, 20031 injured · $83,000 · F0 · 21 events
- Damaging Winds in South Dakota, July 3, 2003$100,000 · 61 kt wind · 2 events
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 52 kt wind · 1 event
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 20032.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330534.